Jump to content

A Theory About Dysautonomia


sue1234
 Share

Recommended Posts

I know I am always throwing things out here, but I've always wondered about vitamin C and its possible involvement. Vitamin C is directly involved in collagen synthesis, and guess what alot of people on this board have--A COLLAGEN DEFECT DISORDER! Also, I read something new about vitamin C today that hit some more nails on the head. vitamin C is also involved with carnitine in mitochondria making energy. AND, it is involved in aldosterone production/usage(?). So, I guess my point is, vitamin C is involved in alot of things that involve dysautonomia. I was looking it up and found a picture of someone's leg that has a deficiency(scurvy) and I have those same red dots all over my legs and alot of my arms. I've had those red dots for almost 8-10 years but just thought they were some odd "normal". I've never asked a doctor what they were. I am now going to test myself for my levels of vitamin C(purchase my own lab test) and see what my levels are. I am determined that one day I'm going to figure my problems out!

Anyone else have red dots on their legs/arms?

Link to comment
Share on other sites

yes, I have red dots, too! Lots of them. My doctors have always told me they are nothing.

But, they started to appear at EXACTLY the same time I started having POTS symptoms. I never made that connection before, but it all started happening around the same time.

But, I've had my vitamin levels checked lots of times, and I've never had a C deficiency.

Link to comment
Share on other sites

I definitely had a deficiency as witnessed by my gums and reddened corners of my mouth. Both have been corrected by my ingestion of ester C 500 mg 1X/day. Just because someone does not have full blown scurvy, does NOT mean that the amount of Vit C in the diet is ok.

Link to comment
Share on other sites

Jump and Futurehope, that's interesting that you both have symptoms and were low in vitamin c. I think, if I am low, it is a result of malabsorption. I have had many years of "IBS", predominantly diarrhea, and I'm sure I was not getting good absorption of my nutrients. I did end up with a vit. D deficiency and crumbling teeth, and osteopenia, all while still getting some sun. I think I just wasn't absorbing and then not making what my body needed.

Maxine-that is interesting about the amino acid. You'd think they would address it if your level was ZERO and it pertains to your disease process! Did they test that because of the dys?? I know y'all have all mentioned being tested on this stuff, and I've never had my nutrients tested.

I forgot to add the link to what I had read:

http://emedicine.medscape.com/article/125350-overview

Link to comment
Share on other sites

Another way things can happen is that certain substances can be "used up quicker" when they are involved in processes related to a condition (or activity). Just another reason for a shortage, or "competitive shortage" where one process eats up a precursor and might even throw a symptom elsewhere that seems totally unrelated.

The only thing I've bumped into in that regard personally is magnesium, which was said in an old CFS article/research to get used up from sympathetic overstimulation (which we tend to have, or have bouts of). Could well be others, known and unknown.

Link to comment
Share on other sites

T achy, the article info was indeed very scientific! But, I did get the implication of it, that vit. c is necessary for the enzymatic workings of collagen synthesis.

This kind of goes along with what Erik was talking about, that in certain conditions certain nutrients might be used up in a faster manner, thus leaving us low in the long run.

I thought it was interesting, and mostly why I referred to that article about Scurvy, in the section titled "Physiology", how it describes all the areas vit. c is involved. I didn't know previously that it was used as a co-factor for carnitine, aldosterone, norepinephrine, and corticosteroid synthesis. I knew it was used by the adrenals, just never thought about what for. I could see when some "wholistic" physicians tell us that we need to build up our adrenals, such as Notgivingup is now doing through her doctor. It might just be that we are lacking in certain nutrients, through disease using it up too much.

Link to comment
Share on other sites

I don't understand why more testing on this hasn't been done on me. I think I recall one of my doctors testing my urine again for this, as the -0- levels was found in blood work that was done at Case Western University in Cleveland by Dr. Chelimsky. http://casemed.case.edu/dept/neurology/Chelimsky.html

I think the urine testing was normal. I don't understand how it could be -0- in Blood, but normal urine testing. It has never been investigated further-----even after several requests.

I think it must affect my connective tissue. I definately have rapidly progressive instability in my joints, ligamants, and tendons.

My diet is full of vitamin C---------------tons of it! However I'm extremely low in vitamin D, and can't take the suppliments due to bad side affects----basically makes POTs and OI worse, and giving my flu like symptoms. I have no idea why, and have tried several times, and will try again.

Maxine :0)

Link to comment
Share on other sites

"Although the clinical manifestations are unclear, vitamin C is a cofactor in the metabolism of tyrosine and cholesterol and the synthesis of carnitine, norepinephrine, peptide hormones, corticosteroids, and aldosterone."

I thought this was very interesting.

Thanks for posting the atrticle Sue1234.

Maxine :0)

Link to comment
Share on other sites

Wow- extremely interesting! I've got little red marks on me in places, maybe one or two- one that's come up recently on my hand that hasn't always been there- not sure if it's the same kind of red dot you're referring to. But the whole theory is very interesting- love to read about things like this- thanks Sue for sharing!

Link to comment
Share on other sites

I have red dots, they almost look like a tiny red spot of blood... they are really small and are only on my chest. There are not many of them, maybe 10 and they are spread out but I have noticed lately that a few more popped up. The only doctor who has ever mentioned them was the geneticist who thought they were a sign of Fabray Disease, after months of extensive and expensive testing I am negative for Fabray. He never mentioned the dots again, and they don't bother me so I never thought about them again until I read this post... Can anyone give more info about what the scurvy dots look like, I googled it but didn't find anything. I take 500 mg of vitamin C a day to help reduce the severe bruising in my legs from EDS.

Link to comment
Share on other sites

Stacy, I finally found the picture I had seen yesterday of the red dots associated with vitamin c deficiency(well, actually full-blown scurvy, apparently). I would like to say I have almost that many dots on both entire legs and some of my arms. I would like to add that my legs are almost as hairy also, as I can't stand in the shower OR sit and bend forward! I have to wait until I'm having a rare "good" day and shave. I thought hair growth was supposed to taper down by the time I turned 50! Here's the link the the picture off of medicinenet.com:

http://www.medicinenet.com/script/main/art...ticlekey=109873

Link to comment
Share on other sites

I too have the red dots on my arms and legs sporadically. Never thought they could be connected to POTS. Does checking your level of vitamin C require a specific blood test? According to my research, the red dots are petechia. "A petechia (pronounced /pɨˈtiːkiə/, plural petechiae /pɨˈtiːkɪ.iː/) is a small (1-2mm) red or purple spot on the body, caused by a minor hemorrhage (broken capillary blood vessels)[1]

Although they're probably nothing (my husband, a dentist, says that he sees them all the time in people's mouths), we still should have them checked. Occasionally, they are a symptom of something serious.

Link to comment
Share on other sites

Sue thanks for posting that picture. My "dots" don't look like that and there are only a few. I guess I will go back to not worrying about them again (until another doctor notices). I feel like every symptom that I ever have seems to get blamed on POTS and the dysfunction of my autonomic nervous system... so again I will chalk the red dots up to POTS!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...